Falls and Fractures in Older Diabetic Patients

Diabetes mellitus us a common disease in elderly; the majority of people with diabetes are aged over 65 years. The risk of hip fractures is 1.5 to 12 times higher in patients with diabetes compared to non-diabetic patients. Furthermore, patients with diabetes are at heightened risk for atypical fractures. Below is a summary of an article (Mayne D, Stout nr, Aspray TJ. Diabetes, falls and fractures. Age and Ageing. 2010;39(5):522-525.) that reviews the pathophysiological mechanisms of falls and fractures in diabetic patients. 

Autonomic dysfunction and postural hypotension:

  • Orthostatic hypotension is a risk factor for falls in the elderly.
  • Some causes of orthostatic hypotension are secondary to: automatic neuropathy, reduced baroreceptor reflex sensitivity or hypotensive medication.
  • Non-pharmacological treatment of postural hypotension can include: physical counter-maneuvers, use of compression stockings, appropriate hydration and the avoidance of precipitating agents such as alcohol.
  • Common precipitating medicines to be discontinued or curtailed include: alpha blockers, anticholinergic agents, tricyclic antidepressants and tranquilizers.
  • In the event of refractor orthostatic hypotension, fludrocortisones can be considered as a first line treatment agent. Midodrine (Pro-Amatine) has been used in the past but is pending immediate removal from the US market.
  • Gait abnormalities in older people with diabetes may cause changes in blood pressure while walking, which can cause falls by impairing cerebral perfusion.

Gait disorder:

  • All patients who fall should have their gait assessed using “timed up and go” test, which can assist clinicians with categorizing the severity of disorder.
  • Classification of gait abnormalities:

* Low-level gait disorder: Consists of peripheral neuropathy; ataxia is a common complication. Diabetic myopathy and statin-induced myositis are common causes for low level gait disorder.

* Middle-level gait disorders: Caused by ischemic lesions in the posterior cerebral circulation or basal ganglia affecting the integration of sensory information.

* High-level gait disorder: includes cortical and subcortical structures. Gait apraxia. Gait apraxia is commonly associated with Alzheimer’s disease. Additionally, elders with dementia and history if falls are a refractory to specialized training. In this case a drug regimen review or targeted coaching of caregivers is warranted.

  • Special training to improve gait speed, balance, muscle strength and joint mobility is necessary in diabetic patients with gait disorders.

Diabetes-specific mechanisms: hypoglycemia, diabetic polyneuropathy (DPN) and retinopathy:

  • Risk factors for falls in elders with diabetes:

* Metformin can cause vitamin B12 deficiency resulting with postural instability.

* Hypoglycemia, low HbA 1c, frailty and peripheral neuropathy.

  • 33% of all patients with diabetes have DPN.
  • Important guidance points to consider with respect to appropriate foot care in diabetes with DPN include:

* Screening for foot deformity

* Impaired sensation or vibration and diminished foot pulses

*Update the patient on foot care education, footwear and symptomatic relief of neuropathic pain.

  • DPN can be treated with duloxetine, amitripteline, pregabalin and opioid analgesics which can also contribute to increase fall risks.
  • Almost all patients with type 1 diabetes and about 60% of those with type 2 will develop retinopathy, which can cause complete visual loss and increase the risk of falls.

Bone Health:

  • Absence of insulin in type 1 diabetes and the low availability of it in type 2 have a negative effect on bone growth, possibility though insulin-like growth factor. This negative effect can eventually lead to osteoporosis.
  • Low bone mineral density increases the risk of fractures by 12 times in type 1 diabetes and 2.8 times in type 2 diabetes. Potential reasons for such differences include higher adiponectin levels and visceral fat accumulation.
  • Poor glycemic control also increases the risk of fracture via:

* Interfering with collagen metabolism in the bone.

* Causing alterations in bone turnover.

* A calculi effect in patients with type 2 diabetes.

Vitamin D:

  • Vitamin D deficiency is associated with increased cardiometabolic risk, hypertension, impaired endothelial function, cardiovascular disease and insulin resistance.
  • Vitamin D deficiency promotes an inflamed state which can precipitate bone toxicity.
  • Increasing vitamin D intake is beneficial in reducing bone toxicity in type 1 diabetes; however, there are conflicting data as for the benefit of vitamin D intervention in type 2 diabetic patients. 

Thiazolidinediones:

  • The ADOPT study investigated and reported an increased risk of peripheral bone fractures in female patients exposed to rosiglitazone. Subsequent investigations present a similar effect wtih pioglitazone, suggesting a class effect.       
  • Discontinuation of thiazolidinediones in people with higher risk of fractures is recommended by NICE guidelines.
  • Other risks associated with the use of thiazolidine in older people include history of cardiovascular events, fluid retention, heart failure and anemia. 

Conclusion:

  • Older diabetic patients have higher risks of falls due to impaired autonomic dysfunction, orthostatic Hypotension, gait disorder, peripheral neuropathy and visual impairment.
  • Fractures may be more common in type 1 diabetes and patients who are treated with thiazolidinedione therapy thiazolidinediones in type 2 diabetes along with other factors.               
  • Vitamin-D deficiency increases the risk of falls and fractures; however, there us a lack of evidence demonstrating the benefit of vitamin-D supplementation in diabetic patients (especially with type 2).
  • Older persons who are diagnosed with diabetes should be targeted for comprehensive evaluation and screening for fall risk reduction.

 

Falls and fractures in older diabetic patients. CLIPs-Current Literature and Information for Pharmacists. Oct. 2010;14(37):1-2. 

Prepared by: Claud Khater, Pharm.D. Candidate

Reviewed by: Peter J. Hughes, Pharm.D.

0 replies

Leave a Reply

Want to join the discussion?
Feel free to contribute!

Leave a Reply

Your email address will not be published. Required fields are marked *